South Dakota, 2008High Wind in South Dakota, August 3, 2008
August 3, 2008 · NWS FSD · 1 event in 1 county or zone
A dry downdraft from dissipating thunderstorms produced damaging winds and a rapid rise in temperature from a few miles west of Sioux Falls to Sioux Falls during the predawn hours of August 3rd. At approximately 430 am the temperature rose from the lower 70s to near 100 degrees in a short period at the Sioux Falls airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry downdraft from dissipating thunderstorms produced damaging winds and a rapid rise in temperature from a few miles west of Sioux Falls to Sioux Falls during the predawn hours of August 3rd. At approximately 430 am the temperature rose from the lower 70s to near 100 degrees in a short period at the Sioux Falls airport. Wind gusts to 60 mph accompanied the rapid rise in temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 7:30 PM CST, 7 hours 45 minutes earlier.
Area forecast discussion, Aug 2, 7:30 PM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT SAT AUG 2 2008
.DISCUSSION...
ISOLATED ELEVATED SHOWERS AND THUNDERSTORMS HAVE GENERALLY FALLEN
APART OR MOVED E OF THE FORECAST AREA THIS EVENING. STILL...THERE
ARE CHANCES FOR THUNDERSTORMS THROUGH THE OVERNIGHT. ELEVATED WARM
FRONT TO SHIFT NE TONIGHT AND LOW LEVEL JET TO STRENGTHEN...WHICH
COULD POP A FEW THUNDERSTORMS OVER NW IA AND SW MN. BEST FORCING
LOOKS TO BE LATE THIS EVENING IN THE AFOREMENTIONED AREAS...SO IF
NOTHING POPS IN THE NEXT FEW HOURS...WILL LIKELY REMAIN DRY
TONIGHT...WHICH IS BEGINNING TO APPEAR TO BE THE CASE BASED ON RADAR
TRENDS. WILL BE MONITORING SFC BASED THUNDERSTORMS CURRENTLY NEAR
PINE RIDGE. MID LEVEL FLOW SHOULD PUSH THIS CLUSTER OF STORMS ENE
FOR THE NEXT FEW HOURS BEFORE TURNING MORE ERLY. ADDED SOME POPS TO
THE SW CWA FOR LATER THIS EVENING AN INTO THE EARLY MORNING HOURS
SHOULD STORMS HOLD TOGETHER...BUT MOST LIKELY STORMS WILL DIE OUT
WITH THE LOSS OF DAYTIME HEATING AND STRENGTHENING CAP.
&&
.AVIATION...
MVFR TO VFR THOUGH THE EVENING HOURS ACROSS...HOWEVER AFTER
MIDNIGHT CEILINGS ARE EXPECTED TO DROP TO IFR. ALSO MAY SEE SOME
LIGHT FOG FORM LATE TONIGHT. FOG AND LOW CEILINGS WILL CLEAR OUT BY
LATE SUN MORNING. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT
AT ALL LOCAL TAF SITES...BUT PROBABILITIES ARE BELOW 30 PERCENT.
&&
.PREV DISCUSSION...
DVLPG SFC TROF FM WRN SD TO WRN NE WITH SFC WMFNT EXTENDING TO THE
SW OF MO VLY...TRYING TO PIVOT NEWD INTO WRN AND SRN CWA THRU THIS
EVE. LOTS OF INCOMING LOW LVL MOISTURE AND DSIPTG SC EAST OF FNT
ATTM FM JAMES TO MISSOURI VALLEYS WITH SELY FLOW NOT CONDUCIVE TO
MAX MIXING THIS AFTN. RATHER ISOLD ACCAS -TSRA NE OF KFSD AND IN
NERN NE MOVG EWD WITH STEEP LAPSE RATES ABV 700 MB AND WARM
ADVECTION. CAP UP THRU 700 MB WILL RULE THO AND SFC BASED CONVECTION
NOT EXPCD WITH CONVECTIVE TEMPS OVER 100 DEG. HOWEVER...CANNOT RULE
OUT SOME MORE WDLY SCT ACCAS RIDGE RIDERS REDVLPG IN NERN CWA
TNGT...PSBLY BACKBUILDING INTO FAR NRN CWA LATE TNGT AS MORE SHORT
WAVES MAKE DENT IN UPR RIDGE AND ASSCD CAP. PREV FCST TEMPS AND
WINDS LOOK GOOD AS SELY FLOW AND INCRG DEWPOINTS HOLD UP LOWS.
COULD SEE SOME LINGERING ELEVATED CONVECTION IN OUR FAR NORTH EARLY
SUNDAY ALONG INSTABILITY/THETA E AXIS...OTHERWISE STRONG CAPPING
SHOULD HINDER OUR CHANCES FOR THUNDERSTORM ACTIVITY ACROSS THE AREA
FOR THE REMAINDER OF DAY. STILL LOOKING TO BE A HOT DAY WITH 850 MB
TEMPS APPROACHING 30 DEGREES C IN OUR SOUTHWESTERN AREAS. ACTUALLY
TRENDED TOWARD THE LESS HOT SIDE OF GUIDANCE WITH CONCERN THAT
EASTERLY TO SOUTHEASTERLY WINDS WILL NOT BE OPTIMUM FOR BEST
MIXING...IN ADDITION TO THE FACT THAT SOME HEATING MAY BE IMPEDED BY
HIGH CLOUDS STREAMING ACROSS THE AREA. LOOKS TO BE A VERY
UNCOMFORTABLE DAY...WITH DEWPOINTS INTO THE LOWER 70S...AND WHILE WE
WILL BE FLIRTING WITH HEAT ADVISORY CRITERIA IN OUR SOUTHERN MOST
ZONES...APPARENT TEMPERATURES SHOULD REMAIN JUST EITHER SIDE OF 100.
BEGIN TO INCREASE POPS LATER ON SUNDAY NIGHT INTO MONDAY ALONG
INSTABILITY/THETA E AXIS AS A DEVELOPING MID TO LOW LEVEL BOUNDARY
SLIDES SOUTHWARD ACROSS THE AREA. STILL LOOKS TO BE A PRETTY WARM
DAY WITH ONLY WEAK CAA...GENERALLY IN THE UPPER 80S TO LOWER 90S
ACROSS THE CWA. WILL SEE BOUNDARY FINALLY DROP SOUTH OF THE AREA BY
EARLY ON TUESDAY...AND TAPERED OFF POPS PRETTY EARLY IN THE DAY WITH
FORCING EXITING OUR CWA A LITTLE EARLIER THAN IN PREVIOUS MODEL
RUNS. BEHIND THE BOUNDARY...WILL FINALLY SEE MODERATING
TEMPERATURES...IN FACT WILL BE SLIGHTLY BELOW SEASONAL NORMS ON
TUESDAY AFTERNOON.
IN THE EXTENDED...WED THRU SAT...WILL REMAIN PRIMARILY DRY...THOUGH
COULD SEE A BIT OF PRECIPITATION ON WEDNESDAY NIGHT AS A SHORTWAVE
DROPS THROUGH THE AREA. THERE WILL BE A SLIGHT COOLING TREND THROUGH
THE PERIOD AS A STRONG UPPER LEVEL LOW OVER CENTRAL CANADA DROPS
INTO THE GREAT LAKES REGION BY THE END OF THE WEEK...PULLING COOLER
AIR INTO THE NORTH PLAINS AND UPPER MIDWEST FOR THURSDAY THROUGH
SATURDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
UPDATE...LIEBL
RYRHOLM/JM
Hazardous weather outlook, Aug 2, 10:44 AM CST, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT SAT AUG 02 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT SAT AUG 02 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED SHOWERS OR A THUNDERSTORM MAY AFFECT AN AREA NORTH OF
INTERSTATE 90 THIS AFTERNOON AND EARLY EVENING...BUT SHOULD NOT
BE SEVERE.
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN LATE EVENING ACROSS
SOUTHWEST MINNESOTA AND TOWARD THE IOWA GREAT LAKES. AN ISOLATED
STORM WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO HALF DOLLAR
SIZE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A CHANCE FOR ADDITIONAL THUNDERSTORMS SUNDAY NIGHT
ACROSS SOUTHWEST MINNESOTA. AGAIN...THERE WILL BE A THREAT FOR AN
ISOLATED SEVERE STORM WITH LARGE HAIL AND DAMAGING WIND.
MONDAY AFTERNOON AND EVENING WILL LIKELY FEATURE A MORE
SIGNIFICANT COVERAGE OF THUNDERSTORMS FROM FAR SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA. SEVERE
STORMS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM FOR AREAS ACROSS
SOUTHWEST MINNESOTA TOWARDS THE IOWA GREAT LAKES.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
High Wind, Minnehaha
- When
- August 3, 3:15 AM CST to 3:26 AM CST
- Where
- Minnehaha forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 43.674, -96.791 (the zone’s center; the record gives no point)
Winds from a downdraft out of decayed thunderstorms caused tree damage, including trees up to 3 feet in diameter blown down, from Wall Lake to Sioux Falls. The winds also caused a rapid rise in temperature to near 100 degrees.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, August 3, 20083 deaths · 2 injured · $25,000 · 52 kt wind · 4 events
- Rip Currents in Florida, August 3 to 4, 20083 deaths · 2 injured · 3 events
- Rip Current in Florida, August 3, 20081 death · 1 event
- Marine Strong Wind in Gulf of Mexico, August 3, 20081 death · 1 event
- Tornado and Flash Flooding in California, August 3 to 4, 2008$235,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, August 3, 2008$257,000 · 1.75 in hail · 13 events
- Damaging Winds in Louisiana, August 3, 2008$295,000 · 50 kt wind · 4 events
- Lightning Strike in Maine, August 3, 2008$300,000 · 1 event
- Damaging Winds in Texas, August 3, 20081 injured · $93,000 · 55 kt wind · 8 events
- Lightning Strike in Georgia, August 3, 2008$150,000 · 1 event
- Hail and Damaging Winds in Massachusetts, August 3, 20081 injured · $61,000 · 1 in hail · 10 events
- Flash Flooding in Maine, August 3, 2008$120,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130641.